Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Zoloft no longer effective
    avatar
    Crecory posted:
    My 12 year old son has been taking antidepressents for 4 years for emotional outbursts, excessive crying, and extreme negativity. He started on Prozac at age 8, then switched to Zoloft. Both of these medications have worked very well - his symptoms have been well under control. However over the past few weeks the outbursts and negativity have started again. Now that he is older instead of just screaming and crying he is also saying he wants to die and is locking himself in the bathroom. It seems this is occuring after he has been disciplined for something he's done - like making poor choices or breaking a rule. During the last 4 years he's been on the medication he's been able to handle similiar situations without any outbursts. The outbursts last less than 30 minutes and after he has calmed down he feels very remorseful. His doctor suggested increasing the Zoloft, which we did but it seems he's a little worse. Now his doctor is suggesting Risperdal in addition to the Zoloft which I have some reservations about. I am wondering, now that my son is 12 and is starting to go through puberty with all the hormonal and chemical changes, if the Zoloft is just not the right medication for him anymore. It's like he's back to the way he was prior to taking the antidepressents. Has anyone experienced this with their child? Has anyone weaned their child off an antidepressent after 4 years and seen postive results? Or started a new medications in place of the anitdepressent?

    Thank you for any information you can share.
    Reply
     
    avatar
    momuv4girls responded:
    Puberty is a disruptive time for "typical" kids, but SUPER disruptive for kids with emotional difficulties.

    If you like and trust your son's Dr. (who hopefully is a child psychiatrist), then I'd follow his suggestions.

    You do have to take talk of death seriously though, hopefully the Dr. has backed off the extra zoloft increase ? ?

    If you are not completely happy with the current Dr., then I'd suggest a second evaluation by a new child psychiatrist.

    ((Hugs))
    -Kathleen
     
    avatar
    Crecory replied to momuv4girls's response:
    Thanks for your response - yes, my son sees a child pyschiatrist who we are happy with. We are working with him to make changes with the meds. It's a little concerning because the Zoloft had been working so well up until now.....still wondering if anyone has had this same situation.
     
    avatar
    Annie_WebMD_Staff responded:
    Hi Crecory,

    I just want to point you to our drug database, you can look up any medication by name by clicking on the Find a Drug link at the top of the page.

    Read more about anti-depressant medication by using the search engine to find articles like
    Antidepressants Overview .
    Take care!

    - Annie


    Spotlight: Member Stories

    hello, all -- i have severe loss of hearing, migraines, sleep apnea, irritable bowel syndrome, and clinical depression. the hearing loss, the migrai...More

    Helpful Tips

    A very interesting article
    Hi group, I found this article to be very informative and interesting ! http://www.npr.org/templates/story/story.php?storyId=123544191 ... More
    Was this Helpful?
    10 of 18 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.